Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
bizz

Aldactone/Spironolactone no longer working after six months, causing back pain? What do I do next?

Recommended Posts

I'm very frustrated. Just for clarity--I'm on 10 mg Ritalin/methylphenidate, 20 mg Prozac (three months), and 100 mg spiro (four months). I'm 24 and have acne since middle school. I'm giving this info because I'm seriously worried about the possible side effects to two medications I'm familiar wit--Accutane/isotretinoin and spiro, but for all I know, it could be the other medications. I'm not sure, the prescribing doctor wasn't sure, and that scares me.

I've been on Accutane/isotretinoin for a total of three years, by my count (couple of six month cycles and a nine month cycle), 60 mg. My skin cleared up, but it eventually caused serious joint pain and lower back pain. Plus, I'm concerned about permanent side effects to joints. I'm paranoid about it. I feel like I have much lower stamina than I did before and have ache-y joints even though I've been off of Accutane for more than a year and my blood work says I have no nutritional deficiencies.

Now I've been on Aldactone/spironolactone for about six+ months and it's made my hair limp and greasy. What's worse--it was NEVER effective. It showed some efficacy at the three month mark when I went from 50 mg to 100 mg for a period of two weeks, and now, it's stopped working again. I'm getting little nodules and painful cysts on my nose, forehead, around my mouth, etc.

This is why I'm wondering what to do next--I keep reading that spiro doesn't actually end the acne, the way Accutane is supposed to. I was off of it/forgot to take my second 50 mg for a few days and had some horrible muscle and back cramps. (To be fair, it was an incident that SEEMED to be set off by stress, but still.) It felt like a fever. My muscles felt like lead; there was a dull, hot ache from the base of my neck down to my ankles, with tightness in the lower back.

It lasted for hours and kept me from being able to sleep fully. My heart was pounding. I thought by now I'd have built up a tolerance for spiro; it was terrifying. Ibuprofen did little or nothing to help. It happened more than once over the course of a month, set off by anger or stress, and lasted even after I'd (psychologically) calmed myself down.

As for the other products I'm using--I use fragrance-free Ivory soap (doesn't leave a film or break me out), Clean and Clear Oil-Controlling Astringent (2% salicylic acid), and have been alternating CVS "vanishing" acne treatment cream (10% benzoyl peroxide) with 1% potency Retin-A. Admittedly, I slacked off using the topical creams for a month or so because I hate feeling it on my skin, but I use the astringent throughout the day.

I use Triderma redness cream as an under make-up moisturizer (no oil, no lanolin or other comedogenic ingredients that I know of and the main ingredient seems to be aloe) and Revlon Colorstay make-up for oily skin.

None of these things were giving me trouble; this is the regimen I'd used for months.

What should I do? Should I ask for a higher dosage? Ask to take it with birth control? What about the side effects, like the fatigue, the sweating, and the pain I mentioned? Should I go on another cycle of Accutane? I'm frightened about withdrawal/side effects.

Share this post


Link to post
Share on other sites

Spiro doesn't make you sweat. Prozac does. Not sure about ritalin, but since it's a stimulant it could def make you sweat.

The pain you describe sounds like it could be from tensing up. You may have caused major muscle spasms.

It's really hard to figure out what's causing your s/e's because I'm not familiar with any of the drugs really except for spiro and I've never heard of those s/e's.

Edited by Anti - Em

Share this post


Link to post
Share on other sites

I've been on spiro for one year and three months now. I had a very increased heartbeat because of the spiro, but that was helped with time and making sure I took the medication with food and a large glass of water. Also, I got many headaches at the beginning, and sometimes with neck pain. I think that was because I did not stay very hydrated. I need to drink 8 large glasses of water per day with the spiro to not get headaches.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×